Back to Ask the Diabetes Team Ask the Diabetes Team

From Eugene, Oregon, USA:

I have a friend in Honduras who is an orphan living with relatives. She has been sent from aunt to aunt, and no one can tolerate her behaviour. In the last 30 days, she moved four times and did not inject. (No wonder the family says she is not tolerable!) Now she is with a brother who is trying to help. She has been testing once a day, and she has finally gotten down in the 300-400 mg/dl [16.7-22.2 mmol/L] range.

Please explain what happens when one does not inject and what her prognosis is. They don't even know what ketone strips are. We are trying to send supplies to assist. Please don't spare me the gory details -- we need some real facts so we can help advise her brother on what to expect and how to help.


Many countries have government assistance for such supplies for kids with diabetes. Almost all children and adolescents need adult supervision of diabetes treatment to carry out this difficult treatment plan.

If a person has diabetes and doesn't take their insulin, there is a high risk that they will die of dehydration from high sugars, loss of water and salt caused by the high sugars, etc. If they have some insulin available in their body, this may take days or weeks or months. Sometimes this is seen if an illness (flu, strep throat, virus, gastroenteritis, bladder infections) also occurs. It's extremely dangerous to omit insulin injections and this should be a high priority. Second priority would be testing either urine or blood glucose levels if this is possible financially.

If death does not occur from omitted insulin, and DKA [diabetic ketoacidosis] does not land someone in the hospital, then long term complications of chronic high sugars include blindness, kidney failure, growth failure, pubertal delay, liver enlargement, heart disease, high blood pressure, nerve damage/painful neuropathy, and stroke.


Additional comments from Dr. Bill Quick:

If she is intermittently injecting her insulin, or getting inadequate doses for any reason, she probably can "limp along" with high sugars and unpleasant symptoms (thirst, excessive urination, fatigue, blurry vision), for quite a while. But sooner or later, she'll get an upset stomach for whatever reason, and then she'll be unable to drink enough fluids to avoid dehydration -- especially as excessive urination will continue until she's as dry as a bone -- then she'll develop DKA and be at high risk of death unless promptly treated.


Original posting 27 Feb 2003
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.